MAUDE Adverse Event Report: MEDTRONIC IRELAND ONYX FRONTIER; CORONARY DRUG-ELUTING STENT

MEDTRONIC IRELAND ONYX FRONTIER; CORONARY DRUG-ELUTING STENT
Catalog Number ONYXNG22512UX
Medical Device Problem Codes Device Dislodged or Dislocated (2923); Positioning Problem (3009)
Health Effect - Clinical Codes Obstruction/Occlusion (2422); Vascular Dissection (3160); Device Embedded In Tissue or Plaque (3165); Insufficient Information (4580)
Date of Event 07/11/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
An attempt was made to use one onyx frontier coronary drug eluting stent to treat a severely tortuous, mildly calcified lesion with 85% stenosis in the mid circumflex (cx) artery.The left main (lm) is long with a significant 130-degree bend of the cx off the lm.The device was inspected with no issues.Negative prep was not performed.The lesion was successfully pre-dilated with a 2.0 x 15mm balloon.The device did not pass through a previously deployed stent.Resistance was encountered when advancing the device.Excessive force was not used.It was reported that stent dislodgement occurred during removal following a failed delivery.It was detailed that a 2.0 x 22mm onyx frontier stent was successfully placed in the mid cx.When attempting an intravascular ultrasound (ivus) the imaging catheter would not advance into the cx.A possible proximal stent edge dissection was observed.The 2.25 x 12mm onyx frontier stent was attempted to be placed in the proximal cx to overlap the 2.0 x 22mm onyx frontier stent that was implanted.However , the 2.25 x 12mm onyx frontier stent could not be deliver to the intended area as the delivery system stopped as it was turning into the proximal cx, about two thirds inside the cx.Upon removal, the 2.25 x 12mm onyx frontier stent dislodged in the lm. the stent was unable to be removed from the patient.The left anterior descending (lad) artery was totally occluded and had a lima (left internal mammary artery) to the distal lad.The dislodged stent was moved to the proximal lad and crushed in the lad as it was protected by the lima and totally occluded. it was detailed that the cx occluded however, flow was restored, and a 2.0 x 12mm onyx frontier stent was implanted in the proximal cx. it was not possible to overlap this stent with the 2.0 x 22mm onyx frontier stent.The patient was stable and was discharge from the facility.No further patient injury was reported.
 
Additional Manufacturer Narrative
Additional information: a launcher 6f ebu 3.5 guide catheter was inserted in the aortic root and a non-medtronic guidewire was inserted and advanced to the mid cx.A 2.0 x 22mm onyx frontier stent (pli20) was successfully deployed at 10atm for 10 seconds.A 2.0x20 euphora rx balloon was inflated at 10atm for 32 seconds, followed by a 2.50x15mm euphora rx balloon inflated at 14 atm for 55 seconds.An extubating endotracheal tube (eet) 7mm was placed.A 2.50x15mm euphora rx was inserted and inflated at 14 atm for 20 seconds.Guide catheters and guidewires were loaded and exchanged.The patient was sedated and intubated by anesthesia.Furosemide (lasix) 40mg in sodium chloride 0.9% 54ml was given intravenously.Respiratory were called to the catheterization lab.1000mg of propofol (diprivan) intravenous emulsion was given.A 2.0 x 12mm onyx frontier stent (pli30) was inserted but it was unable to cross.The stent was removed and a telescope guide extension catheter (gec) was inserted into the cx.A 2.0x15mm euphora rx was used for multiple inflations, first inflation at 14 atm for 5 seconds and second inflation at 10 atm for 4 seconds.The 2.00x12mm onyx frontier stent (pli30) was inserted and deployed at 12 atm for 26 seconds.It was not possible to overlap this stent with the 2.0 x 22mm onyx frontier stent (pli20) as it was unable to advance to overlap.The telescope gec removed.A non-medtronic guidewire was inserted into lad and a 2.0x12mm euphora rx was inflated at 12 atm for 12 seconds followed by 3.0x15mm nc euphora inflated 10atm for 10 seconds.It was later reported that the 4.0x15mm onyx frontier was used to crust the dislodged 2.25x12mm onyx frontier.There was no issues with other mdt devices used in the procedure.Image analysis: procedural images confirm the presence of a diffuse lesion in the proximal to mid-lcx.The sharp angulated take off from the lm to the lcx is confirmed.The mid lcx lesion was initially pre-dilated followed by the successful delivery and deployment of a stent.There was a gap of 16 minutes, based in time stamp between the successful stent deployment and the evidence of a dislodged stent immediately distal to the tip of the guide catheter.The location of the dislodged stent suggests that the stent may have hit off the tip of the guide catheter during removal attempts after unsuccessful delivery to the proximal lcx.But this cannot be confirmed for the images and the attempted unsuccessful delivery images were not provided in the procedural images received from the account.The dislodged stent was moved to the proximal lad and eventually was successfully crushed, and a stent placed over the dislodged stent in the proximal lad.There did appear to be what seemed to be a dissection at the site of the stent expansion in the proximal lad.A second stent was successfully delivered and deployed in the proximal lcx, with the support of a guide extension catheter (gec).The lad appears to have been inspected with use of an ivus device but there are no images showing the attempted delivery of the ivus into the lcx as reported.No occlusion of the lcx was observed on the images provided.Final angiographic results confirm patency in the entire left coronary system.Product analysis: the device was received for analysis.The stent was not present on the balloon and did not return for analysis.The balloon folds were partially expanded.Crimp impressions were visible on the exposed balloon surface.The inner lumen patency was verified with a 0.015 inch mandrel.No other damage evident to the remainder of the device.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Additional Manufacturer Narrative
Additional information: the lesion was successfully pre-dilated with a 2.0 x 15mm non-medtronic balloon.There was some resistance noted during attempted withdrawal of the 2.25 x 12 onyx frontier stent, but excessive force was not used. another onyx frontier stent was used to crush the dislodged stent in the lad.There were no issues noted with this stent.The 2.0 x 12mm onyx frontier stent was unable to advance to overlap the 2.0 x 22mm onyx frontier stent.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Additional Manufacturer Narrative
Additional information: in order to support root cause determination a medical safety assessment was performed by a medtronic medical safety specialist.Medical safety review confirmed the complex tortuosity and challenging angle of take-off and course of the lcx.Ivus images are only available for advancement into the lad.Review of the procedural images provided confirmed the 2.0 x 22mm onyx frontier stent was successfully placed in the mid cx.A possible proximal stent edge dissection was observed.The reported dissection was most likely attributed to the manipulation of the guidewire, or other steps that may not have been shared in the images provided in the angulated take of the lcx.The 2.25 x 12mm onyx frontier stent was attempted to be placed in the proximal lcx to overlap the 2.0 x 22mm onyx frontier stent that was implanted.However, the 2.25 x 12mm onyx frontier stent could not be delivered to the intended area as the delivery system stopped as it was turning into the proximal lcx, about two thirds inside the lcx.The 2.0 x 12mm onyx frontier stent was implanted deployed in the proximal lcx.Good angiographic results in lcx ¿ lad; has flow, with a shadow in proximal lad that appears to be a stent.Inflation in the lm bifurcation and proximal lad performed.Annex d codes.Correction: annex c code c070601 submitted in error.Annex e code.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
ONYX FRONTIER
Common Device Name
CORONARY DRUG-ELUTING STENT
Manufacturer (Section D)
MEDTRONIC IRELAND
parkmore business park west
galway
EI 
Manufacturer (Section G)
MEDTRONIC IRELAND
parkmore business park west
galway
EI  
Manufacturer Contact
alison sweeney
parkmore business park west
galway 
EI  
091708096
MDR Report Key17412345
Report Number9612164-2023-03425
Device Sequence Number17901780
Product Code NIQ
UDI-Device Identifier00763000511197
UDI-Public00763000511197
Combination Product (Y/N)N
Initial Reporter StateGA
Initial Reporter CountryUS
PMA/510(K) Number
P160043
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 09/28/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/12/2026
Device Catalogue NumberONYXNG22512UX
Device Lot Number0011634524
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/12/2023
Supplement Date Received by Manufacturer07/28/2023
08/23/2023
09/25/2023
Initial Report FDA Received Date07/28/2023
Supplement Report FDA Received Date08/04/2023
09/19/2023
09/28/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured02/13/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Other;
Patient Age47 YR
Patient SexFemale